Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2008, 6:46 PM CDT for Howard County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2008, 6:46 PM CDT (23:46 UTC)
- Expired
- Mar 22, 2008, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 222348 SVRMAF TXC227-230030- /O.NEW.KMAF.SV.W.0005.080322T2346Z-080323T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 PM CDT SAT MAR 22 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN WEST TEXAS... * UNTIL 730 PM CDT * AT 637 PM CDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL IN BIG SPRING. AT 640 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 3 MILES SOUTH OF BIG SPRING. THE STORM WAS MOVING TO THE EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... ELBOW... SOUTH HAVEN... BIG SPRING... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3244 10123 3213 10123 3210 10165 3245 10169 TIME...MOT...LOC 2346Z 249DEG 6KT 3214 10159 $$
1 follow-up statement
000 WWUS54 KMAF 230009 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 707 PM CDT SAT MAR 22 2008 TXC227-230030- /O.CON.KMAF.SV.W.0005.000000T0000Z-080323T0030Z/ HOWARD TX- 707 PM CDT SAT MAR 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR HOWARD COUNTY... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ELBOW...OR ABOUT 8 MILES SOUTHWEST OF BIG SPRING...MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...ELBOW... FORSAN...LOMAX. IN ADDITION TO LARGE HAIL... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3244 10123 3213 10123 3210 10165 3245 10169 TIME...MOT...LOC 0007Z 249DEG 6KT 3215 10155 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:12 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 22, 3:12 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT MAR 22 2008
.DISCUSSION...
AFTERNOON SURFACE ANALYSIS STILL SHOWS A WEAK SURFACE FRONTAL
BOUNDARY EXTENDING ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...
THE NORTHERN PERMIAN BASIN...AND SOUTHEASTWARD ACROSS WEST CENTRAL
TEXAS. LOW LEVEL SURFACE MOISTURE CONTINUES TO SLOWLY INCREASE
ACROSS THE PERMIAN BASIN AND THE LOWER TRANS PECOS REGION...WHERE
DEWPOINT TEMPERATURES CURRENTLY RANGE IN THE UPPER 30S TO MID 40S.
TEMPERATURES HAVE WARMED NICELY DESPITE THE SURFACE BOUNDARY AND
HIGH CLOUD COVER...WITH MOST LOCATIONS IN THE 70S TO NEAR 80 AT 2 PM
CDT. WE ARE STILL LOOKING FOR THE POTENTIAL OF ISOLATED THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN
AND WESTERN PERMIAN BASIN...IN THE VICINITY OF THE SURFACE BOUNDARY
AND AN AXIS OF RATHER STEEP MID LEVEL LAPSE RATES AND WEAK
INSTABILITY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND EVENING AS MARGINAL CAPE/INSTABILITY...AND STEEP MID LEVEL LAPSE
RATES SUPPORT SOME MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE
STRONGER STORMS.
A POTENT SHORTWAVE TROUGH LOCATED ACROSS THE ROCKY MOUNTAINS THIS
AFTERNOON IS STILL PROGGED TO QUICKLY DIVE SOUTHEASTWARD TOWARD THE
SOUTHERN PLAINS TONIGHT WITHIN THE NORTHWEST FLOW ALOFT. MODELS ARE
STILL IN GOOD AGREEMENT THAT SHOWERS AND THUNDERSTORMS WILL BECOME
MORE ORGANIZED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THIS
EVENING AS THE SHORTWAVE TROUGH AND ASSOCIATED STRONG COLD FRONT
MOVE SOUTHWARD TOWARD THE REGION. WE STILL HAVE THE BEST CHANCES FOR
PRECIPITATION ALIGNED ACROSS THE PERMIAN BASIN AND FAR SOUTHEASTERN
PORTIONS OF THE NEW MEXICO PLAINS TONIGHT AND SUNDAY...WITH SLIGHT
RAIN CHANCES EXTENDING ALL THE WAY TO THE RIO GRANDE. ALSO OF
CONCERN TONIGHT WILL BE HIGH WINDS THROUGH GUADALUPE PASS FOLLOWING
THE PASSAGE OF THE STRONG COLD FRONT AFTER MIDNIGHT. WE HAVE ISSUED
A HIGH WIND WARNING THERE FROM 06Z-15Z SUNDAY.
INSTABILITY WILL QUICKLY DECREASE EARLY SUNDAY AS COLDER AIR ADVECTS
INTO THE REGION...SO LEFT PRECIPITATION IN THE FORM OF RAIN
SHOWERS. HIGH TEMPERATURES SUNDAY MAY BE REACHED EARLY IN THE DAY
WITH TEMPERATURES HOLDING STEADY...POSSIBLY DECREASING A LITTLE AS
THE DAY PROGRESSES. OVERALL A CLOUDY...COLD AND POTENTIALLY WET
EASTER SUNDAY. PRECIPITATION CHANCES WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST SUNDAY EVENING...WITH COLDER TEMPERATURES
ANTICIPATED SUNDAY NIGHT.
THE REMAINDER OF THE EXTENDED FORECAST LOOKS LIKE A RETURN TO WARM
AND DRY CONDITIONS...WITH ZONAL FLOW ALOFT AND LEE SIDE SURFACE
TROUGHING. WE DID ADJUST TEMPERATURES A LITTLE FROM THE PREVIOUS
FORECAST...MAINLY TRENDING UPWARD A FEW DEGREES DURING THE MIDDLE TO
LATTER HALF OF THE WEEK. THE WARM AND DRY CONDITIONS COMBINED WITH
INCREASED WIND SPEEDS WILL LIKELY ELEVATE FIRE WEATHER CONCERNS BY
WEDNESDAY AND THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 42 45 38 67 / 50 60 10 0
CARLSBAD NM 43 47 37 74 / 30 40 10 0
DRYDEN TX 53 54 42 72 / 20 30 20 0
FORT STOCKTON TX 47 48 41 73 / 30 40 20 0
GUADALUPE PASS TX 41 47 34 70 / 20 30 10 0
HOBBS NM 42 46 37 71 / 50 50 10 0
MARFA TX 38 51 32 69 / 10 30 20 0
MIDLAND INTL AIRPORT TX 42 45 38 67 / 50 60 10 0
ODESSA TX 44 46 39 68 / 50 60 10 0
WINK TX 45 49 39 74 / 50 60 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
06/21Hazardous weather outlook, Mar 22, 2:47 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT SAT MAR 22 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-232000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 247 PM CDT SAT MAR 22 2008 /147 PM MDT SAT MAR 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON. THE CHANCE FOR THUNDERSTORM DEVELOPMENT WILL THEN SPREAD ACROSS ALL OF SOUTHEASTERN NEW MEXICO AND MOST OF WEST TEXAS THIS EVENING AND OVERNIGHT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS MAINLY EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN WITH THE STRONGER STORMS. LOCALLY STRONG NORTHEAST WINDS NEAR 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT INTO EARLY FRIDAY MORNING. MOUNTAIN GAPS AND PASSES WILL BE FAVORED FOR THESE WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:17 PM CDT | High Wind Warning | MAF | 22 hr | |
| Mar 22, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.